Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
195 Doctors are Online

Had potassium iv. Noticed bruised with white dots, painful to touch and feeling dizzy. Should I be concerned?

User rating for this question
Very Good
Answered by

Cardiologist
Practicing since : 1981
Answered : 922 Questions
Question
I had a potassium iv about 8 days ago. i noticed a bruise immediately the next day. It has been getting worse, is painful to touch, has little white dots in it and is now a XXXXXXX purple color. i have had a numb feeling in my arm and hand and am feeling dizzy. Is this cause for concern or should i give it a little while longer to heal? I dont have any fevers but do have cooler than normal skin. I also have been having a horrible head ache and fatigue!!
Posted Fri, 17 Aug 2012 in General Health
 
 
Answered by Dr. Anil Grover 41 minutes later
Hi XXXXXX
Thanks for writing in. You had a painful experience.
I am a qualified and certified cardiologist and I read your mail with diligence.
Potassium when given through peripheral vein (as opposed to central line) redness, swelling, and tenderness can occur and the recommendation is to stop the infusion there and then in your case these and the purple color occurred next day.

There is no reason for numb feeling in your arm unless line was not appropriate and potassium came out irritated adjoining sensory nerve that can explain white spots now 8 days after the infusion. You have horrible headache and fatigue which I find difficult to correlate to potassium infusion. That brings me to a question:

What were you suffering from (if you do not know the diagnosis at least symptoms) which made it necessary to give i/v infusion of potassium. And if you know how much potassium as which salt (for example potassium chloride) was infused into the vein and for how long?

After getting your reply I along with your input take a decision whether you need to go to ER on Sunday or wait till Monday. At the moment I am inclined towards a visit to ER right away. Good Luck.

With Best Wishes
Dr Anil Grover,
Medical Specialist & Cardiologist
M.B.;B.S, M.D. (Internal Medicine) D.M.(Cardiology)
http://www/ WWW.WWWW.WW
Above answer was peer-reviewed by
 
Follow-up: Had potassium iv. Noticed bruised with white dots, painful to touch and feeling dizzy. Should I be concerned? 1 hour later
Dear Dr. XXXXXXX

Thank you for your comments so far. I had potasaium chloride iv'd. It was for 1.5 hours. My diagnosis was officially low potassium-I forget what the medical term for that is. My potassium level was 2.9. My blood sugar level was 66 and my blood pressure was low for me too! I had passed out that evening and was dizzy and fatigued so they gave me 2 potassium pills and the iv which hurt really bad and caused my bruise that i now have. Was that a low enough level for them to need to give me the pills and iv or could they have just given me the pills and i would have been okay? My mother and my sister had low potassium problems too if that helps!! Thanks again for the help!!!


XXXXXX
 
 
Answered by Dr. Anil Grover 22 minutes later
Hi XXXXXX
You are trying to remember Hypokalemia with Serum K of 2.9 it was right thing to give you i/v but perhaps the venous puncture was not proper. Perhaps you had taken nothing that day! Therefore with all these levels being low intravenous route was preferable. If you have what you described in first mail. I want you to be taken to ER so that doctor can have look at you and find out the cause of your headache, fatigue, and numbness in arm 8 days later. With obstructive sleep apnea as underlying disease no point in taking chances. Call 911 or have someone from family drive you to the nearest Emergency Room. Everything will be fine. Good Luck.
With Best Wishes
Dr Anil Grover,
Medical Specialist & Cardiologist
M.B.;B.S, M.D. (Internal Medicine) D.M.(Cardiology)
http://www/ WWW.WWWW.WW
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor